The Food and Drug Administration (FDA) is working to reduce the risk of severe liver injury from the overuse of acetaminophen, a pain-reliever drug.
On Jan. 13, the FDA announced that is asking all makers of prescriptions products that consist of acetaminophen to limit the drug to 325 milligrams per tablet. They also will require that these products have a boxed warning, one of the agencies strongest warnings, on them that highlight the potential risk of severe liver injury, which has a life-threatening impact. Products will also need to display allergic reactions, which include swelling of face and mouth, difficulty breathing, itching, and rash.
Acetaminophen is one of the most popularly used drugs in prescriptions and over-the counter medicines in the United States. They are often found in products that mix a combination of drugs, like codeine in Tylenol.
The FDA has received a number of reports related to severe liver injury from the use of products with the drug. Sandra Kweder, M.D., deputy director of FDA’s Office of New Drugs, stated that the agency’s role on improving awareness about the drug is to make the product safer for consumers.
“Overdoses from prescription products containing acetaminophen account for nearly half of all cases of acetaminophen-related liver failure in the U.S., many of which result in liver transplant or death,” Kweder said.
Individuals who suffered from severe liver injury usually had consumed a high dosage or drank alcohol while taking the drug.
“There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider,” Kweder said. “The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period.”